Modulational Instability in Equations of KdV Type

  • Jared C. Bronski
  • Vera Mikyoung Hur
  • Mathew A. JohnsonEmail author
Part of the Lecture Notes in Physics book series (LNP, volume 908)


It is a matter of experience that nonlinear waves in a dispersive medium, propagating primarily in one direction, may appear periodic in small space and time scales, but their characteristics—the amplitude, the phase, the wave number, etc.—slowly vary in large space and time scales. In the 1960s, Whitham developed an asymptotic (WKB) method to study the effects of small “modulations” on nonlinear dispersive waves. Since then, there has been a great deal of work aiming at rigorously justifying the predictions from Whitham’s formal theory. We discuss some recent advances in the mathematical understanding of the dynamics, in particular, the instability, of slowly modulated waves for equations of KdV type.


Dispersion Relation Solitary Wave Modulational Instability Modulational Stability Cnoidal Wave 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



JCB is supported by the National Science Foundation grant DMS-1211364. VMH is supported by the National Science Foundation grant CAREER DMS-1352597 and an Alfred P. Sloan Foundation Fellowship. MAJ is supported by the National Science Foundation grant DMS-1211183.


  1. 1.
    Amik, C.J., Toland, J.F.: Uniqueness and related analytic properties for the Benjamin-Ono equation: a nonlinear Neumann problem in the plane. Acta Math. 167, 107–126 (1991)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Anderson, D., Lisak, M.: Modulational instability of coherent optical-fiber transmission signals. Opt. Lett. 9, 468–470 (1984)CrossRefADSGoogle Scholar
  3. 3.
    Barker, B., Johnson, M.A., Noble, P., Rodrigues, L.M., Zumbrun, K.: Nonlinear modulational stability of periodic traveling-wave solutions of the generalized Kuramoto-Sivashinsky equation. Phys. D. 258, 11–46 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Benjamin, T.B.: Internal waves of permanent form in fluids of great depth. J. Fluid Mech. 29, 559–592 (1970)MathSciNetCrossRefADSGoogle Scholar
  5. 5.
    Benjamin, T.B., Bridges, T.J.: Reappraisal of the Kelvin-Helmholtz problem, I. Hamiltonian structure. J. Fluid Mech. 333, 301–325 (1997)MathSciNetADSzbMATHGoogle Scholar
  6. 6.
    Benjamin, T.B., Bridges, T.J.: Reappraisal of the Kelvin-Helmholtz problem, II. Interaction of the Kelvin-Helmholtz, superharmonic and Benjamin-Feir instabilities. J. Fluid Mech. 333, 327–373 (1997)Google Scholar
  7. 7.
    Benjamin, T.B., Feir, J.E.: The disintegration of wave trains on deep water I. Theory. J. Fluid Mech. 27, 417–430 (1967)CrossRefADSzbMATHGoogle Scholar
  8. 8.
    Benney, D.J., Newell, A.C.: The propagation of nonlinear wave envelopes. J. Math. Phys. 46, 133–139 (1967)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Benzoni-Gavage, S., Noble, P., Rodrigues, L.M.: Slow modulations of periodic waves in Hamiltonian PDEs, with application to capillary fluids. J. Nonlinear Sci. 24, 711–768 (2014)MathSciNetCrossRefADSzbMATHGoogle Scholar
  10. 10.
    Bridges, T.J., Mielke, A.: A proof of the Benjamin-Feir instability. Arch. Ration. Mech. Anal. 133, 145–198 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bridges, T.J., Rowlands, G.: Instability of spatially quasi-periodic states of the Ginzburg-Landau equation. Proc. R. Soc. Lond. Ser. A. 444, 347–362 (1994)MathSciNetCrossRefADSzbMATHGoogle Scholar
  12. 12.
    Bronski, J.C., Hur, V.M.: Modulational instability and variational structure. Stud. Appl. Math. 132, 285–331 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bronski, J.C., Johnson, M.A.: The modulational instability for a generalized Korteweg-de Vries equation. Arch. Ration. Mech. Anal. 197, 357–400 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bronski, J.C., Segev, M., Weinstein, M.: Mathematical Frontiers in optical solitons. Proc. Natl. Acad. Sci. 98, 12872–12873 (2001)MathSciNetCrossRefADSGoogle Scholar
  15. 15.
    Bronski, J.C., Johnson, M.A., Kapitula, T.: An index theorem for the stability of periodic travelling waves of Korteweg-de Vries type. Proc. R. Soc. Edinb. Sect. A 141, 1141–1173 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Bottman, N., Deconinck, B.: KdV cnoidal waves are spectrally stable. Discrete Contin. Dyn. Syst. 25, 1163–1180 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Boussinesq, M.J.: Essai sur la théorie des eaux courants. Mémoirs présentés par divers savants á l’Acad. des Sciences Inst. France (série 2) 23, 1–680 (1877)Google Scholar
  18. 18.
    Cardaliaguet, P., Da Lio, F., Forcadel, N., Monneau, R.: Dislocation dynamics: a non-local moving boundary. In: Figueiredo, I.N., Rodrigues, J.F., Santos, L. (eds.) Free Boundary Problems. International Series of Numerical Mathematics, vol. 154, pp. 125–135. Birkhäuser, Basel (2007)Google Scholar
  19. 19.
    Chicone, C.: Ordinary Differential Equations with Applications, 2nd edn. Texts in Applied Mathematics, vol. 34. Springer, New York (2006)Google Scholar
  20. 20.
    Chirilus-Bruckner, M., Düll, W.-P., Schneider, G.: Validity of the KdV equation for the modulation of periodic traveling waves in the NLS equation. J. Math. Anal. Appl. 414(1), 166–175 (2014)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Collet, P., Eckmann, J.-P.: The time dependent amplitude equation for the Swift-Hohenberg problem. Commun. Math. Phys. 132, 139–152 (1990)MathSciNetCrossRefADSzbMATHGoogle Scholar
  22. 22.
    Cont, R., Tankov, P.: Financial Modeling with Jump Processes. Chapman & Hall/CRC Financial Mathematics Series. Chapman & Hall/CRC, Boca Raton (2004)Google Scholar
  23. 23.
    Dubrovin, B.A., Novikov, S.P.: Hydrodynamics of weakly deformed soliton lattices. Differential geometry and Hamiltonian theory. Usp. Mat. Nauk. 44, 29–98 (1989)MathSciNetGoogle Scholar
  24. 24.
    Düll, W.-P., Schneider, G.: Validity of Whitham’s equations for the modulation of periodic traveling waves in the NLS equation. J. Nonlinear Sci. 19(5), 453–466 (2009)MathSciNetCrossRefADSzbMATHGoogle Scholar
  25. 25.
    Ehrnström, M., Kalisch, H.: Traveling waves for the Whitham equation. Diff. Integr. Equat. 22, 1193–1210 (2009)zbMATHGoogle Scholar
  26. 26.
    Ehrnström, M., Kalisch, H.: Gobal bifurcation in the Whitham equation. Math. Model. Nat. Phenom. 8, 13–30 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ercolani, N., Forest, M.G., McLaughlin, D.W., Montgomery, R.: Hamiltonian structure for the modulation equations of a sine-Gordon wavetrain. Duke Math. J. 55, 949–983 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Feir, J.E.: Discussion: some results from wave pulse experiments. Proc. R. Soc. Lond. Ser. A 299, 54–58 (1967)CrossRefADSGoogle Scholar
  29. 29.
    Fermi, E., Pasta, J.R., Ulam, S.: Studies of Nonlinear Problems, I. Report LA-1940. Los Alamos Scientific Laboratory, Los Alamos (1955)Google Scholar
  30. 30.
    Flaschka, H., Forest, M.G., McLaughlin, D.W.: Multiphase averaging and the inverse spectral solution of the Korteweg-de Vries equation. Commun. Pure Appl. Math. 33, 739–784 (1980)MathSciNetCrossRefADSzbMATHGoogle Scholar
  31. 31.
    Frank, R., Lenzmann, E.: Uniqueness and nondegeneracy of ground states for \((-\varDelta )^{s}Q + Q - Q^{\alpha +1} = 0\) in \(\mathbb{R}\). Acta Math. 210, 261–318 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Fuerst, R.A., Baboiu, D.-M., Lawrence, B., Torruellas, W.E., Stegeman, G.I., Trillo, S., Wabnitz, S.: Spatial modulational instability and multisolitonlike generation in a quadratically nonlinear medium. Phys. Rev. Lett. 78, 2756–2759 (1997)CrossRefADSGoogle Scholar
  33. 33.
    Gallay, T., Hǎrǎgus, M.: Orbital stability of periodic waves for the nonlinear Schrödinger equation. J. Dyn. Diff. Equat. 19, 825–865 (2007)CrossRefzbMATHGoogle Scholar
  34. 34.
    Gallay, T., Hărăguş, M.: Stability of small periodic waves for the nonlinear Schrödinger equation. J. Diff. Equat. 234, 544–581 (2007)CrossRefADSzbMATHGoogle Scholar
  35. 35.
    Grava, T.: From the solution of the Tsarev system to the solution of the Whitham equations. Math. Phys. Anal. Geom. 4, 65–96 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Grimshaw, R.: Internal solitary waves. In: Grimshaw, R. (ed.) Environmental Stratified Flows, pp. 1–29. Kluwer, Boston (2002)Google Scholar
  37. 37.
    Hǎrǎguş, M., Kapitula, T.: On the spectra of periodic waves for infinite-dimensionalHamiltonian systems. Phys. D 237, 2649–2671 (2008)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Haragus, M., Scheel, A.: Finite-wavelength stability of capillary-gravity solitary waves. Commun. Math. Phys. 225, 487–521 (2002)MathSciNetCrossRefADSzbMATHGoogle Scholar
  39. 39.
    Hasegawa, A.: Generation of a train of soliton pulses by induced modulational instability in optical fibers. Opt. Lett. 9 (1984)Google Scholar
  40. 40.
    Hur, V.M.: On the formation of singularities for surface water waves. Commun. Pure Appl. Anal. 11, 1465–1474 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Hur, V.M., Johnson, M.A.: Modulational instability in the Whitham equation for water waves. Stud. Appl. Math. 134, 120–143 (2015)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Hur, V.M., Johnson, M.A.: Stability of periodic traveling waves for nonlinear dispersive equations. PreprintGoogle Scholar
  43. 43.
    Hur, V.M., Lin, Z.: Unstable surface waves in running water. Commun. Math. Phys. 282, 733–796 (2008)MathSciNetCrossRefADSzbMATHGoogle Scholar
  44. 44.
    Johnson, M.A.: On the stability of periodic solutions of the generalized Benjamin-Bona-Mahony equation. Phys. D 239, 1892–1908 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Johnson, M.A.: Stability of small periodic waves in fractional KdV type equations. SIAM J. Math. Anal. 45, 2597–3228 (2013)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Johnson, M.A., Zumbrun, K.: Rigorous justification for the generalized Korteweg-de Vries equation. Stud. Appl. Math. 125, 69–89 (2010)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Johnson, M.A., Zumbrun, K., Bronski, J.C.: On the modulation equations and stability of periodic gKdV waves via Bloch decompositions. Phys. D 239, 2037–2065 (2010)MathSciNetGoogle Scholar
  48. 48.
    Johnson, M.A., Noble, P., Rodrigues, L.M., Zumbrun, K.: Nonlocalized modulation of periodic reaction diffusion waves: nonlinear stability. Arch. Ration. Mech. Anal. 207, 693–715 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Johnson, M.A., Noble, P., Rodrigues, L.M., Zumbrun, K.: Nonlocalized modulation of periodic reaction diffusion waves: the Whitham equation. Arch. Ration. Mech. Anal. 207, 669–692 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Johnson, M.A., Noble, P., Rodrigues, L.M., Zumbrun, K.: Behavior of periodic solutions of viscous conservation laws under localized and nonlocalized perturbations. Invent. Math. 197, 115–213 (2014)MathSciNetCrossRefADSzbMATHGoogle Scholar
  51. 51.
    Johnson, M.A., Noble, P., Rodrigues, L.M., Zumbrun, K.: Spectral stability of periodic wave trains of the Korteweg-de Vries/Kuramoto-Sivashinsky equation in the Korteweg-de Vries limit. Trans. Am. Math. Soc. 367, 2159–2212 (2015)MathSciNetCrossRefGoogle Scholar
  52. 52.
    Joseph, R.I.: Solitary waves in a finite depth fluid. J. Phys. A 10, 225–227 (1977)MathSciNetCrossRefADSGoogle Scholar
  53. 53.
    Kato, T.: Perturbation Theory for Linear Pperators. Springer, Berlin (1985)Google Scholar
  54. 54.
    Kirrmann, P., Schneider, G., Mielke, A.: The validity of modulation equations for extended systems with cubic nonlinearities. Proc. R. Soc. Edinb. Sect. A 122, 85–91 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Korteweg, D., de Vries, G.: On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves. Philos. Mag. 39, 422–435 (1895)CrossRefzbMATHGoogle Scholar
  56. 56.
    Krichever, I.M.: Whitham theory for integrable systems and topological quantum field theories. In: Fröhlich, J., ’t Hooft, G., Jaffe, A., Mack, G., Mitter, P.K., Stora, R. (eds.) New Symmetry Principles in Quantum Field Theory (Cargèse 1991). Plenum, New York (1992)Google Scholar
  57. 57.
    Krylov, D., Leng, L., Bergman, K., Bronski, J.C., Kutz, J.N.: Observation of the breakup of a prechirped N-soliton in an optical fiber. Opt. Lett. 24, 1191–1193 (1999)CrossRefADSGoogle Scholar
  58. 58.
    Lax, P.D., Levermore, C.D.: The small dispersion limit of the Korteweg-de Vries equation. I, II, III. Commun. Pure Appl. Math. 36, 253–290, 571–593, 809–829 (1983)Google Scholar
  59. 59.
    Lighthill, M.J.: Contributions to the theory of waves in non-linear dispersive systems. IMA J. Appl. Math. 1, 269–306 (1965)MathSciNetCrossRefGoogle Scholar
  60. 60.
    Noble, P., Rodrigues, L.M.: Whitham’s modulation equations and stability of periodic wave solutions of the Korteweg-de Vries-Kuramoto-Sivashinsky equation. Indiana Univ. Math. J. 62, 753–783 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Ono, H.: Algebraic solitary waves in stratified fluids. J. Phys. Soc. Jpn. 39, 1082–1091 (1975)CrossRefADSGoogle Scholar
  62. 62.
    Ostrovsky, L.A.: Propagation of wave packets in nonlinear dispersive medium. Sov. J. Exp. Theor. Phys. 24, 797–800 (1967)ADSGoogle Scholar
  63. 63.
    Pelinovsky, D.E.: Intermediate nonlinear Schrödinger equation for internal waves in a fluid of finite depth. Phys. Lett. A 197, 401–406 (1995)CrossRefADSGoogle Scholar
  64. 64.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, IV. Analysis of Operators. Academic [Harcourt Brace Jovanovich Publishers], New York (1978)Google Scholar
  65. 65.
    Schaaf, R.: A class of hamiltonian systems with increasing periods. J. Reine Angew. Math. 363, 96–109 (1985)MathSciNetzbMATHGoogle Scholar
  66. 66.
    Schamel, H.: A modified Korteweg-de Vries equation for ion acoustic waves due to resonant electrons. J. Plasma Phys. 9, 377–387 (1973)CrossRefADSGoogle Scholar
  67. 67.
    Soljacic, M., Segev, M., Coskun, T., Christodoulides, D., Vishwanath, A.: Modulational instability of incoherent beams in noninstantaneous nonlinear media. Phys. Rev. Lett. 84, 467 (2000)CrossRefADSGoogle Scholar
  68. 68.
    Stanford, N., Kodama, K., Carter, J.D., Kalisch, H.: Stability of traveling wave solutions to the Whitham equation. Phys. Lett. A 378, 2100–2107 (2014)MathSciNetCrossRefADSGoogle Scholar
  69. 69.
    Tai, K., Hasegawa, A., Tomita, A.: Observation of the modulational instability in optical fibers. Phys. Rev. Lett. 56, 135–138 (1986)CrossRefADSGoogle Scholar
  70. 70.
    Tai, K., Tomita, A., Jewell, J.L., Hasegawa, A.: Generation of subpicosecond solitonlike optical pulses at 0.3THz repetition rate by induced modulational instability. Appl. Phys. Lett. 49, 236–238 (1986)Google Scholar
  71. 71.
    Tian, F.-R., Ye, J.: On the Whitham equations for the semiclassical limit of the defocusing nonlinear Schrödinger equation. Commun. Pure Appl. Math. 52, 655–692 (1999)MathSciNetCrossRefGoogle Scholar
  72. 72.
    Whitham, G.B.: Non-linear dispersive waves. Proc. R. Soc. Ser. A 283, 238–261 (1965)MathSciNetCrossRefADSzbMATHGoogle Scholar
  73. 73.
    Whitham, G.B.: Non-linear dispersion of water waves. J. Fluid Mech. 27, 399–412 (1967)MathSciNetCrossRefADSzbMATHGoogle Scholar
  74. 74.
    Whitham, G.B.: Linear and Nonlinear Waves. Wiley-Interscience [John Wiley & Sons], New York (1974)Google Scholar
  75. 75.
    Zakharov, V.E.: Instability of self-focusing of light. Sov. J. Exp. Theor. Phys. 26, 994 (1968)ADSGoogle Scholar
  76. 76.
    Zakharov, V.E.: Stability of periodic waves of finite amplitude on the surface of a deep fluid. J. Appl. Mech. Tech. Phys. 9, 190–194 (1968)CrossRefADSGoogle Scholar
  77. 77.
    Zakharov, V.E., Ostrovsky, L.A.: Modulation instability: the beginning. Phys. D 238, 540–548 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Jared C. Bronski
    • 1
  • Vera Mikyoung Hur
    • 1
  • Mathew A. Johnson
    • 2
    Email author
  1. 1.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.Department of MathematicsUniversity of KansasLawrenceUSA

Personalised recommendations